Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 421, NWS Bismarck, ND

September 9, 2010Dunn County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 9, 2010, 6:40 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2010, 6:40 PM MDT (00:40 UTC)
Expired
Sep 9, 2010, 7:30 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Dunn County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:55 PM MDTTSTM WND GST 602 Nw Beulah, NDALSO 0.88 INCH OF RAINFALL IN 30 MINUTES.
Sep 9, 7:36 PM MDTTSTM WND GST 6011 N Zap, NDALSO HAD 0.55 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 2:35 PM MDTSevere Thunderstorm WatchSPC8 hr
Sep 9, 3:57 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 439 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
439 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS53 KBIS 100040
SVRBIS
NDC025-057-100130-
/O.NEW.KBIS.SV.W.0421.100910T0040Z-100910T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM MDT THU SEP 9 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 730 PM MDT

* AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DODGE...OR 38 MILES NORTHEAST OF DICKINSON...AND MOVING NORTHEAST
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOLDEN VALLEY AND ZAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING
FOR WESTERN NORTH DAKOTA.

LAT...LON 4754 10200 4738 10156 4714 10202 4710 10234
      4725 10248
TIME...MOT...LOC 0041Z 240DEG 37KT 4729 10215
WIND...HAIL 60MPH 1.75IN

$$
2 follow-up statements
225 
WWUS53 KBIS 100101
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT THU SEP 9 2010

NDC025-057-100130-
/O.CON.KBIS.SV.W.0421.000000T0000Z-100910T0130Z/
MERCER ND-DUNN ND-
701 PM MDT THU SEP 9 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
DUNN AND MERCER COUNTIES UNTIL 730 PM MDT...

AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ZAP...OR 47 MILES NORTHEAST OF DICKINSON...MOVING NORTHEAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  ZAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4754 10199 4738 10156 4714 10202 4710 10234
      4725 10248
TIME...MOT...LOC 0101Z 247DEG 30KT 4728 10195
WIND...HAIL 60MPH 1.75IN

$$

BIRK
608 
WWUS53 KBIS 100133
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT THU SEP 9 2010

NDC025-057-100143-
/O.EXP.KBIS.SV.W.0421.000000T0000Z-100910T0130Z/
MERCER ND-DUNN ND-
733 PM MDT THU SEP 9 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUNN AND MERCER 
COUNTIES HAS BEEN REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT. 

LAT...LON 4754 10199 4738 10156 4714 10202 4710 10234
      4725 10248
TIME...MOT...LOC 0101Z 247DEG 30KT 4728 10195

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:12 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 9, 2:12 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT THU SEP 9 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MULTIPLE CONCERNS TONIGHT INVOLVE SEVERE WEATHER POSSIBILITIES
AND POSSIBLE HEAVY RAIN.

PROXIMITY SOUNDINGS ARE VERY MOIST WITH REMNANTS OF TROPICAL STORM
HERMINE. PRECIPITABLE WATER AMOUNTS CLOSE TO 1.5 INCHES ARE
CLIMATOLOGICALLY ABOVE THE 99TH PERCENTILE FOR EARLY SEPTEMBER.
EARLIER PRECIPITATION ACROSS DICKEY/LAMOURE/STUTSMAN COUNTIES OF
THE SOUTHEAST CWA RANGED FROM 1 TO 3 INCHES FROM EARLIER
CONVECTION. CURRENTS TRENDS SUGGEST RAPIDLY DEVELOPING
THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA THIS EVENING WILL TRACK
NORTHEAST. EVENTUALLY THE COLD FRONT WILL FOCUS THUNDERSTORMS
ACROSS CENTRAL NORTH DAKOTA AFTER MIDNIGHT...AND WILL PROVE A
FLOOD/FLASH FLOOD THREAT TO THOSE COUNTIES. OTHER HEAVY RAIN
AMOUNTS ARE POSSIBLE WEST AND NORTH...HOWEVER CURRENT THINKING IS
SUFFICIENT CAPACITY ON THE SOILS WILL TAKE SOME ADDITIONAL HEAVY
RAIN. OTHERWISE...WESTERN NORTH DAKOTA IS LOOSING  THE CAP...AND
SEVERE POTENTIAL IS NOW A FOCUS FOR THE LATE AFTERNOON HOURS AND
THE EVENING ACROSS WESTERN NORTH DAKOTA.

BY FRIDAY MORNING...THE FOCUS FOR THUNDERSTORMS WILL BE ACROSS THE
EAST...WITH RAIN AND WIDELY SCATTERED THUNDERSTORMS WEST. AREAS
OF RAIN AND FOG POSSIBLE FRIDAY MORNING WEST. GENERALLY CLEARING
SKIES FRIDAY NIGHT AND A QUITE EARLY FALL WEEKEND SATURDAY AND
SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
A WEAK UPPER LEVEL RIDGE WILL MOVE THROUGH THE AREA IN THE LONG
TERM...ALTHOUGH THERE IS POTENTIAL FOR IMPULSES TO MOVE THROUGH THE
RIDGE.  OVERALL PROBABILITIES FOR PRECIP WILL BE LOW...BUT WILL ADD
A SLIGHT CHANCE TO MONDAY...TUESDAY NIGHT...AND WEDNESDAY NIGHT.
TEMPERATURES WILL BE SEASONAL.

&&

.AVIATION...AN ABUNDANCE OF LOW LEVEL MOISTURE WILL KEEP CEILINGS
BELOW 1000 FEET AGL ACROSS MOST OF THE AREA THROUGH FRIDAY MORNING
ALTHOUGH THERE ARE LIKELY TO BE BREAKS ASSOCIATED WITH A SURFACE LOW
NOW IN SOUTHEAST MONTANA WHICH WILL MOVE NORTHEAST THROUGH WESTERN
AND CENTRAL NORTH DAKOTA.  IN ADDITION...LOW VISIBILITIES AND LOW
CEILINGS ALONG WITH HAIL AND STRONG WINDS CAN BE EXPECTED IN
THUNDERSTORMS WHICH WILL MOVE THROUGH THE STATE WITH THE LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING
FOR NDZ037-047-048-050-051.

&&

WAA/TSW
Hazardous weather outlook, Sep 9, 2:59 PM MDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT THU SEP 9 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
359 PM CDT THU SEP 9 2010 /259 PM MDT THU SEP 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST NORTH DAKOTA
THIS AFTERNOON...MOVING INTO THE CENTRAL AND NORTHWEST PORTIONS
OF THE STATE INTO THE EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY IN SOUTHWEST NORTH DAKOTA IN THE AFTERNOON
AND EVENING.

THUNDERSTORMS ARE FORECAST TO CONTINUE TO MOVE EAST OF HIGHWAY 83
THURSDAY NIGHT AND INTO FRIDAY MORNING. HEAVY RAIN WILL BE THE
PRIMARY THREAT...WITH STREET AND RURAL FLOODING A CONCERN FOR
AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL EARLIER ON
THURSDAY. A FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN JAMES RIVER
VALLEY THURSDAY EVENING THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS
WESTERN AND CENTRAL NORTH DAKOTA FRIDAY...SOME PRODUCING HEAVY
RAINFALL EAST OF HIGHWAY 83 IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THURSDAY AFTERNOON AND INTO THE
NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK THURSDAY AFTERNOON AND THROUGH
THE NIGHT.

AYD

In the hours before

Local storm report, Sep 9, 5:25 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             GLADSTONE               46.86N 102.57W
09/09/2010  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            LASTED A FEW MINUTES.

&&

VROLLER
Local storm report, Sep 9, 5:29 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             5 NE GLADSTONE          46.91N 102.49W
09/09/2010  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            LASTED 5 MINUTES.

&&

VROLLER
Special weather statement, Sep 9, 5:37 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT THU SEP 9 2010

NDZ005-100045-
ROLETTE-
INCLUDING THE CITY OF...ROLLA
637 PM CDT THU SEP 9 2010

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN ARE MOVING
NORTH THROUGH ROLETTE COUNTY...

AT 630 PM CDT MINOT WEATHER RADAR INDICATED THUNDERSTORMS IN
ROLETTE COUNTY MOVING NORTH AT 25 MPH. WIND GUSTS TO 50 MPH CAN BE
EXPECTED ALONG WITH HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTING.
Local storm report, Sep 9, 5:42 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       BELCOURT                48.84N 99.74W
09/09/2010  U0.00 INCH       ROLETTE            ND   LAW ENFORCEMENT

            HEAVY RAIN STREET FLOODING, LOTS OF PONDING OF WATER,
            ALONG HWY 5 DUNSEITH TO BECOURT AND ROLLA.

&&

VROLLER
Local storm report, Sep 9, 6:05 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 N BELFIELD            46.93N 103.20W
09/09/2010  M1.50 INCH       STARK              ND   CO-OP OBSERVER

            PING PONG SIZE HAIL COVERED HWY 85.

&&

VROLLER
Local storm report, Sep 9, 6:32 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             13 SW HALLIDAY          47.22N 102.53W
09/09/2010  M1.50 INCH       DUNN               ND   PUBLIC

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:01 PM MDTSevere Thunderstorm WarningBISDunn, Mercer42 min
Sep 9, 6:33 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver57 min
Sep 9, 6:49 PM MDTAreal Flood AdvisoryBISMercer, Oliver2 hr
Sep 9, 7:14 PM MDTFlash Flood WarningBISDunn, Mercer, Oliver4 hr
Sep 9, 7:31 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer59 min
Sep 9, 7:34 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie56 min
Sep 9, 7:52 PM MDTAreal Flood AdvisoryBISDunn, McKenzie, Mountrail4 hr
Sep 9, 8:01 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams43 min
Sep 9, 8:29 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie46 min
Sep 9, 9:13 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail47 min
Sep 9, 9:45 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail45 min
Sep 9, 9:55 PM MDTRiver Flood WarningBISMercer9 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.